Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Antimicrobial and Acidophilus

05/05/2010

Question:

Hi Pharmacist,

Is there anything wrong if I take an antibiotic (or antimicrobial agents) and then take probiotic like acidophilus to prevent diarrhea caused by taking antibiotic? I have a nurse drug guide and in the section of patient teaching, they states that acidophilus cannot be used while on antimicrobial.

Answer:

Thank you for contacting Net Wellness. Lactobacillus acidophilus is in a group of "friendly" bacteria that are taken for the purpose of re-introducing bacteria to areas of the body where they normally would occur. The human body relies on the normal bacteria for several functions including break down foods and certain drugs, absorbing nutrients, and preventing growth of bad bacteria.

 

There is some concern that taking antibiotics and acidophilus together may decrease the effectiveness of lactobacillus acidophilus. Since lactobacillus acidophilus preparations usually contain live and active organisms, simultaneously taking antibiotics might kill a significant number of the organisms. It is recommended to take Lactobacillus acidophilus within 2 to 3 hours of an antibiotic to help prevent diarrhea.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University